Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 266, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 7:00 PM CDT for 5 counties in Kansas. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 13, 2019, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Hodgeman County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:16 PM CDT | TSTM WND DMG | Ellis, KS | REPORTS OF LIMBS DOWN IN ELLIS. |
| Aug 13, 7:24 PM CDT | TSTM WND GST 69 | 1 Nnw Ellis, KS | WEATHER LINK SITE IN ELLIS. |
| Aug 13, 7:30 PM CDT | TSTM WND DMG | 4 E Ellis, KS | REPORTS OF 3 SEMIS ON THEIR SIDE IN THE WESTBOUND LANE OF I-70. |
| Aug 13, 7:47 PM CDT | TSTM WND GST 68 | 2 Nnw Hays, KS | WEATHERLINK SITE HAYS. |
| Aug 13, 7:48 PM CDT | TSTM WND DMG | 3 Nw Hays, KS | SOCIAL MEDIA REPORT OF A ROOF TAKEN OFF OF A CHURCH AND LANDED ON A VEHICLE IN THE PARKING LOT. |
| Aug 13, 7:55 PM CDT | TSTM WND GST 77 | Hays, KS | AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WUUS53 KDDC 140000
SVRDDC
KSC051-083-135-165-195-140045-
/O.NEW.KDDC.SV.W.0266.190814T0000Z-190814T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
700 PM CDT Tue Aug 13 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ness County in west central Kansas...
Northwestern Hodgeman County in southwestern Kansas...
Eastern Trego County in west central Kansas...
Rush County in central Kansas...
Ellis County in central Kansas...
* Until 745 PM CDT.
* At 659 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Palco to near Cedar Bluff to near
Utica, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hays, Ellis, Ness City, La Crosse, Victoria, Walker, Bazine,
Catherine, Ransom, Schoenchen, McCracken, Rush Center, Liebenthal,
Alexander, Brownell, Emmeram, Yocemento, Nekoma, Hargrave and Riga.
This new warning extends the previous warning for Trego, western
Ellis, and northwestern Ness County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3877 9904 3843 9927 3835 9951 3835 9958
3832 9959 3810 10022 3858 10023 3883 9975
3913 9966 3913 9904
TIME...MOT...LOC 2359Z 296DEG 34KT 3913 9959 3882 9969 3858 10024
HAIL...1.50IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
011
WWUS53 KDDC 140023
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
723 PM CDT Tue Aug 13 2019
KSC051-083-135-165-195-140045-
/O.CON.KDDC.SV.W.0266.000000T0000Z-190814T0045Z/
Ness KS-Hodgeman KS-Trego KS-Rush KS-Ellis KS-
723 PM CDT Tue Aug 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NESS...NORTH CENTRAL HODGEMAN...EASTERN TREGO...RUSH AND ELLIS
COUNTIES...
At 722 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Zurich to near McCracken to 6 miles
southwest of Ness City, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hays, Ellis, Ness City, La Crosse, Victoria, Walker, Bazine,
Catherine, Ransom, Schoenchen, McCracken, Rush Center, Liebenthal,
Alexander, Brownell, Emmeram, Yocemento, Nekoma, Hargrave and Riga.
At 655 PM CDT, a 72 mph wind gust was measured 1 mile south of
Wakeeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3877 9904 3843 9927 3835 9951 3835 9958
3832 9959 3822 9989 3862 10015 3883 9975
3913 9966 3913 9904
TIME...MOT...LOC 0022Z 325DEG 33KT 3910 9936 3858 9964 3838 9998
HAIL...1.50IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 13, 5:51 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Tue Aug 13 2019 ...Updated Aviation... .SYNOPSIS... Issued at 346 PM CDT Tue Aug 13 2019 The southern edge of the westerlies will be situated across the central plains through Saturday. A thermal boundary, with ample moisture and upslope flow on the cool side will be located near I-70. Given the westerly flow across the Rockies, a surface trough will extend south from the low across the southern high plains. By Sunday, upper level ridging will amplify again across the central high plains, with the westerlies lifting north into the northern plains. && .SHORT TERM...(This evening through Wednesday) Issued at 346 PM CDT Tue Aug 13 2019 Clusters of thunderstorms are already in progress across the high plains. With the favorable west-northwesterly mid to high level flow regime, these storms should propagate southeastward across western and central Kansas tonight. The exact paths of the storm clusters are in question; but it appears that much of the area will receive rainfall. The vertical wind shear is weaker across western Kansas compared to farther north so that the storms will weaken as they move southeastward. Damaging winds should be the main threat by the time the storms get this far south; but some hail is likely too this evening before evolving into a larger cluster with heavy rainfall. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Aug 13 2019 Other clusters of thunderstorms are possible Thursday through Saturday evenings given that the southern edge of the westerlies will still be located across the central plains. However, the flow is progged to be more westerly than northwesterly so that the best chance of thunderstorms will shift to the north closer to I-70. The aforementioned upper level ridge should suppress rainfall from Sunday into early and mid next week, with any thunderstorms over western Kansas being isolated. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Aug 13 2019 An ongoing line of storms moving from northwest Kansas will come into southwest Kansas between 00Z-06Z. The line of storms will affect mainly HYS, GCK, and DDC with the main threat of the storms being wind gusts 50-60 kts and brief heavy rain which will reduce the surface visibilities. These storms should be quick moving and after 06Z VFR conditions should prevail through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 65 95 / 40 20 50 10 GCK 62 85 62 95 / 70 20 50 10 EHA 63 88 63 94 / 70 20 40 10 LBL 63 89 64 94 / 50 20 40 10 HYS 63 83 65 90 / 40 30 60 20 P28 66 88 66 92 / 30 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Tue Aug 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central and southwest Kansas late this afternoon into this evening, then potentially further east into portions of central Kansas overnight. The main hazards will be 1 to 2 inch size hail and damaging winds 60 to 70 mph. Isolated tornadoes cannot be ruled out. Additionally, heavy rainfall may be associated with the strongest storms increasing the potential for localized flooding, including ponding on roads and highways. Heavy rainfall may also rapidly reduce visibility. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Wednesday and Thursday, some potentially severe capable of producing large hail and damaging winds. Warmer temperatures are expected to return by the end of the week with highs reaching up into the 90s. Combined with higher relative humidity, this may create excessive heat conditions. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening across much of west central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 13, 6:01 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 601 PM CDT Tue Aug 13 2019 KSZ084-132345- Morton KS- 601 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL 645 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Elkhart, moving southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart. LAT...LON 3720 10204 3699 10182 3699 10204 TIME...MOT...LOC 2301Z 292DEG 18KT 3705 10203 UMSCHEID
Local storm report, Aug 13, 6:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST HEALY 38.60N 100.62W
08/13/2019 E55 MPH LANE KS TRAINED SPOTTER
ALSO REPORTS OF BLOWING DIRT FROM FIELDS
REDUCING VISIBILITY TO A 1/2 MILE.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 56 min |
| Aug 13, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Aug 13, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more | 46 min |
| Aug 13, 7:34 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 43 min |
| Aug 13, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 52 min |
| Aug 13, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| Aug 13, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
| Aug 13, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Pawnee, Rush, Stafford | 47 min |
| Aug 13, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 59 min |
| Aug 13, 8:27 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 48 min |
| Aug 13, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 54 min |
| Aug 13, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 31 min |
| Aug 13, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 43 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 55 min |
| Aug 13, 9:23 PM CDT | Areal Flood Warning | DDC | Ellis | 3 hr |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 35 min |
| Aug 13, 9:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Aug 13, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 49 min |
| Aug 13, 10:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 13, 11:08 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Aug 13, 11:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.